Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


VL creeping up
Jun 25, 2005

I have been on meds for a year. First Sustiva/Combivir then switched to Sustiva/Epzicom last October. My CD's are in 600 range but my VL is creeping back up from low of 79 to 144 to now 600 in last 9 months. Do you think adding Viread is a wise option, or would you just keep the same regimen for now?

Response from Dr. Holodniy

This may not just reflect a blip, but ongoing replication in the presence of HIV treatment. Because sustiva and the 3TC (epivir) in epzicom only need one mutation to knock them out, a mid course correction may be in order. The viral load is low enough that most labs would not perform a resistance test, although that is info you would like to have in order to know exactly what to do next with your regimen. The addition of tenofovir to intensify the regimen may be one strategy. In patients who were started on tenofovir, abacavir and 3TC, WITHOUT sustiva, were found to have a high early failure rate, which is still unexplained. This is slightly different than your case, but there may a tenofovir/abacavir interaction that we don't understand yet. Alternately you could intensify with a protease inhibitor for a short time to get you to undetectable level or just wait and see what the next numbers look like.



Previous
Very Interesting Thought
Next
For Better or Worse

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement